Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 175, NWS St. Louis, MO

October 10, 2017Jefferson County, Sainte Genevieve County, Missouri; Monroe County, Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 10, 2017, 3:25 PM CDT for Jefferson County, Sainte Genevieve County, Missouri; Monroe County, Randolph County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2017, 3:25 PM CDT (20:25 UTC)
Expired
Oct 10, 2017, 4:03 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Jefferson County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS53 KLSX 102025
SVRLSX
ILC133-157-MOC099-186-102115-
/O.NEW.KLSX.SV.W.0175.171010T2025Z-171010T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
325 PM CDT TUE OCT 10 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Monroe County in southwestern Illinois...
  Northwestern Randolph County in southwestern Illinois...
  Southeastern Jefferson County in east central Missouri...
  Northern Ste. Genevieve County in southeastern Missouri...

* Until 415 PM CDT.

* At 324 PM CDT, a severe thunderstorm was located 9 miles southwest
  of New Design, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Red Bud, New Design, Prairie, Hecker, Ruma, Maeystown, Fults,
  Renault, Ames, Chalfin Bridge, Kidd and Burksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 8989 3806 9030 3811 9032 3818 9030
      3823 9030 3831 9006 3831 8992 3827 8992
      3826 8991 3825 8992 3824 8991
TIME...MOT...LOC 2024Z 243DEG 22KT 3817 9023 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
3 follow-up statements
581 
WWUS53 KLSX 102038
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
338 PM CDT TUE OCT 10 2017

MOC099-186-102047-
/O.CAN.KLSX.SV.W.0175.000000T0000Z-171010T2115Z/
Jefferson MO-Ste. Genevieve MO-
338 PM CDT TUE OCT 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
NORTHERN STE. GENEVIEVE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3808 9017 3814 9019 3820 9020 3826 9019
      3831 9006 3831 8992 3827 8992 3826 8991
      3825 8992 3824 8991 3813 8989
TIME...MOT...LOC 2037Z 243DEG 22KT 3821 9014 

$$

ILC133-157-102115-
/O.CON.KLSX.SV.W.0175.000000T0000Z-171010T2115Z/
Monroe IL-Randolph IL-
338 PM CDT TUE OCT 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN MONROE AND NORTHWESTERN RANDOLPH COUNTIES...

At 337 PM CDT, a severe thunderstorm was located near New Design,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Red Bud, New Design, Prairie, Hecker, Ruma, Renault, Ames, Kidd and
Burksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 9017 3814 9019 3820 9020 3826 9019
      3831 9006 3831 8992 3827 8992 3826 8991
      3825 8992 3824 8991 3813 8989
TIME...MOT...LOC 2037Z 243DEG 22KT 3821 9014 

HAIL...0.75IN
WIND...60MPH
 
$$

KD
660 
WWUS53 KLSX 102050
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
350 PM CDT TUE OCT 10 2017

ILC133-157-102115-
/O.CON.KLSX.SV.W.0175.000000T0000Z-171010T2115Z/
Monroe IL-Randolph IL-
350 PM CDT TUE OCT 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN MONROE AND NORTHWESTERN RANDOLPH COUNTIES...

At 349 PM CDT, a severe thunderstorm was located over Red Bud, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Red Bud, Prairie, Hecker, Ruma and Ames. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 9007 3815 9009 3821 9011 3826 9012
      3831 9006 3831 8992 3827 8992 3826 8991
      3825 8992 3824 8991 3813 8989
TIME...MOT...LOC 2049Z 245DEG 22KT 3822 9001 

HAIL...<.75IN
WIND...60MPH
 
$$

KD
385 
WWUS53 KLSX 102103
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
403 PM CDT TUE OCT 10 2017

ILC133-157-102113-
/O.CAN.KLSX.SV.W.0175.000000T0000Z-171010T2115Z/
Monroe IL-Randolph IL-
403 PM CDT TUE OCT 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE AND
NORTHWESTERN RANDOLPH COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3810 9007 3815 9009 3821 9011 3826 9012
      3831 9006 3831 8992 3827 8992 3826 8991
      3825 8992 3824 8991 3813 8989
TIME...MOT...LOC 2102Z 243DEG 22KT 3826 8991 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 2:46 PM CDT, 39 minutes earlier.

Area forecast discussion, Oct 10, 2:46 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
246 PM CDT Tue Oct 10 2017

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 245 PM CDT Tue Oct 10 2017

A surface low was over southeastern MO with an inverted surface
trough extending northward along or near the Mississippi River this
afternoon.  This surface low will move northeastward through
southern IL this evening and into the OH Valley region by early
Wednesday morning. Scattered showers and thunderstorms will continue
to move through our forecast area late this afternoon into the early
evening ahead of the upper level trough now centered over eastern
KS.  There may be a few strong to severe storms late this afternoon
into the early evening hours across pasts of southeast MO and
southwest IL where there has been some diurnal heating and hence
sufficient instability.  By early evening most of the precipitation
should be confined to northeast MO and west central IL and southwest
IL, and by midnight it should be east-northeast of our forecast area
as the upper level trough and associated surface low and trailing
cold front shift east of the region.  Much cooler air and less humid
air will filter into our area tonight, more typical of Fall.  Lows
tonight will be close to seasonal normals.  The low level cloud
cover will persist tonight and most of the day on Wednesday. This
cloud cover will hinder solar insolation Wednesday and lead to
slightly below normal high temperatures.

GKS

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 245 PM CDT Tue Oct 10 2017

The synoptic pattern at the start of the long term period will
feature amplifying flow aloft, as a ridge builds across the eastern
CONUS and a trough begins to build into the western CONUS.  This
regime will persist through much of this week, although the western
trough will attempt to push through the area this weekend.

After a brief cool down Wednesday (see short term section above),
temperatures will begin to warm Thursday through the end of next
week. In fact, temperatures by Saturday will approach record
values as they climb well into the 80s to near 90 degrees.

The next chance of precipitation will come Saturday into Sunday as
the approach of the western trough helps to sag a cold front into
the area. Instability will build across portions of western and
northern MO Saturday afternoon, leading to the development of strong
to severe thunderstorms. These storms will likely lose some of their
punch as they sag into central/eastern MO and IL with the loss of
daytime heating, but it does appear we will keep enough instability
(500-1000 J/kg MUCAPE) overnight to keep the threat of some strong
storms going Saturday night into the first part of Sunday.  The
front should clear the area by Sunday evening, allowing cooler
temperatures to filter back into the region.

KD

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1119 AM CDT Tue Oct 10 2017

Surface low over south central MO will move northeastward through
southeastern MO and southern IL this afternoon and this evening.
Showers and thunderstorms will move through the taf sites this
afternoon. The cloud ceilings will likely remain at or below
1000 feet this afternoon, possibly rising briefly around
showers/storms. Most of the showers should shift east of the taf
sites early this evening, but mainly IFR cigs will continue
tonight into early Wednesday morning. Northwest surface winds will
continue at UIN and COU, with easterly winds backing around to a
northwest direction this afternoon in the St Louis metro area.

SPECIFICS FOR KSTL: Surface low over south central MO will move
northeastward through southeastern MO and southern IL this
afternoon and this evening. Showers and thunderstorms will move
through the STL area this afternoon. The cloud ceilings will
likely remain at or below 1000 feet this afternoon, possibly
rising briefly around showers/storms. Most of the showers should
shift east of the STL area early this evening, but mainly IFR
cigs will continue tonight into early Wednesday morning. May see
improvement to VFR conditions Wednesday afternoon. Easterly
surface wind will back around to a northwest direction this
afternoon.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 10, 3:23 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
323 PM CDT Tue Oct 10 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
323 PM CDT Tue Oct 10 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few storms may be severe early this evening across southeast
Missouri and southwest Illinois.  The main threats will be large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:03 PM CDTSpecial Weather StatementLSXCity of Saint Louis42 min
Oct 9, 7:18 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis42 min
Oct 9, 7:58 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis47 min
Oct 10, 5:27 AM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis48 min
Oct 10, 2:41 PM CDTSevere Thunderstorm WarningLSXJefferson49 min
Oct 9, 8:44 PM CDTSpecial Weather StatementLSXMacoupin46 min
Oct 10, 2:30 AM CDTSpecial Weather StatementLSXBond45 min
Oct 10, 4:02 PM CDTSpecial Weather StatementLSXWashington43 min
Oct 10, 4:28 PM CDTAreal Flood AdvisoryLSXMacoupin, Madison, Montgomery, Saint Clair4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.